A case of traumatic shock complicated by methamphetamine intoxication

Takashi Horiguchi, S. Hori, Y. Shinozawa, Seitaro Fujishima, H. Kimura, M. Yokoyama, Junichi Sasaki, Seiji Takatsuki, M. Suzuki, M. Yamazaki, N. Aikawa

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

A case of a 38-year-old male with traumatic shock complicated by methamphetamine intoxication is presented. The patient was involved in an assault which resulted in cardiac tamponade and right ventricular outflow laceration. Pericardiocentesis was immediately performed. However, profound metabolic acidosis greatly in excess of that expected from the short duration of the shock was revealed by arterial blood gas analysis. Another cause of the metabolic acidosis was suspected. The patient subsequently admitted to intravenous use of methamphetamine. Following hemodynamic and metabolic stabilization by continuous pericardial drainage and intravenous administration of sodium bicarbonate, the patient underwent cardiac surgery. His postoperative course was uneventful. There is a substantial association between methamphetamine users and traumatic accidents. In such cases, early identification of drug use is important. Marked metabolic acidosis, which conflicts with the diagnosed cause of shock, may be a clinical clue to methamphetamine intoxication.

Original languageEnglish
Pages (from-to)758-760
Number of pages3
JournalIntensive Care Medicine
Volume25
Issue number7
DOIs
Publication statusPublished - 1999

Fingerprint

Traumatic Shock
Methamphetamine
Acidosis
Shock
Pericardiocentesis
Blood Gas Analysis
Cardiac Tamponade
Sodium Bicarbonate
Lacerations
Intravenous Administration
Thoracic Surgery
Accidents
Drainage
Hemodynamics
Pharmaceutical Preparations

Keywords

  • Cardiac tamponade
  • Hyperammonemia
  • Hyperuricemia
  • Metabolic acidosis
  • Methamphetamine intoxication
  • Traumatic shock

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine

Cite this

A case of traumatic shock complicated by methamphetamine intoxication. / Horiguchi, Takashi; Hori, S.; Shinozawa, Y.; Fujishima, Seitaro; Kimura, H.; Yokoyama, M.; Sasaki, Junichi; Takatsuki, Seiji; Suzuki, M.; Yamazaki, M.; Aikawa, N.

In: Intensive Care Medicine, Vol. 25, No. 7, 1999, p. 758-760.

Research output: Contribution to journalArticle

Horiguchi, T, Hori, S, Shinozawa, Y, Fujishima, S, Kimura, H, Yokoyama, M, Sasaki, J, Takatsuki, S, Suzuki, M, Yamazaki, M & Aikawa, N 1999, 'A case of traumatic shock complicated by methamphetamine intoxication', Intensive Care Medicine, vol. 25, no. 7, pp. 758-760. https://doi.org/10.1007/s001340050943
Horiguchi, Takashi ; Hori, S. ; Shinozawa, Y. ; Fujishima, Seitaro ; Kimura, H. ; Yokoyama, M. ; Sasaki, Junichi ; Takatsuki, Seiji ; Suzuki, M. ; Yamazaki, M. ; Aikawa, N. / A case of traumatic shock complicated by methamphetamine intoxication. In: Intensive Care Medicine. 1999 ; Vol. 25, No. 7. pp. 758-760.
@article{0194be7acafe4f8cb1c662e775cefcd9,
title = "A case of traumatic shock complicated by methamphetamine intoxication",
abstract = "A case of a 38-year-old male with traumatic shock complicated by methamphetamine intoxication is presented. The patient was involved in an assault which resulted in cardiac tamponade and right ventricular outflow laceration. Pericardiocentesis was immediately performed. However, profound metabolic acidosis greatly in excess of that expected from the short duration of the shock was revealed by arterial blood gas analysis. Another cause of the metabolic acidosis was suspected. The patient subsequently admitted to intravenous use of methamphetamine. Following hemodynamic and metabolic stabilization by continuous pericardial drainage and intravenous administration of sodium bicarbonate, the patient underwent cardiac surgery. His postoperative course was uneventful. There is a substantial association between methamphetamine users and traumatic accidents. In such cases, early identification of drug use is important. Marked metabolic acidosis, which conflicts with the diagnosed cause of shock, may be a clinical clue to methamphetamine intoxication.",
keywords = "Cardiac tamponade, Hyperammonemia, Hyperuricemia, Metabolic acidosis, Methamphetamine intoxication, Traumatic shock",
author = "Takashi Horiguchi and S. Hori and Y. Shinozawa and Seitaro Fujishima and H. Kimura and M. Yokoyama and Junichi Sasaki and Seiji Takatsuki and M. Suzuki and M. Yamazaki and N. Aikawa",
year = "1999",
doi = "10.1007/s001340050943",
language = "English",
volume = "25",
pages = "758--760",
journal = "Intensive Care Medicine",
issn = "0342-4642",
publisher = "Springer Verlag",
number = "7",

}

TY - JOUR

T1 - A case of traumatic shock complicated by methamphetamine intoxication

AU - Horiguchi, Takashi

AU - Hori, S.

AU - Shinozawa, Y.

AU - Fujishima, Seitaro

AU - Kimura, H.

AU - Yokoyama, M.

AU - Sasaki, Junichi

AU - Takatsuki, Seiji

AU - Suzuki, M.

AU - Yamazaki, M.

AU - Aikawa, N.

PY - 1999

Y1 - 1999

N2 - A case of a 38-year-old male with traumatic shock complicated by methamphetamine intoxication is presented. The patient was involved in an assault which resulted in cardiac tamponade and right ventricular outflow laceration. Pericardiocentesis was immediately performed. However, profound metabolic acidosis greatly in excess of that expected from the short duration of the shock was revealed by arterial blood gas analysis. Another cause of the metabolic acidosis was suspected. The patient subsequently admitted to intravenous use of methamphetamine. Following hemodynamic and metabolic stabilization by continuous pericardial drainage and intravenous administration of sodium bicarbonate, the patient underwent cardiac surgery. His postoperative course was uneventful. There is a substantial association between methamphetamine users and traumatic accidents. In such cases, early identification of drug use is important. Marked metabolic acidosis, which conflicts with the diagnosed cause of shock, may be a clinical clue to methamphetamine intoxication.

AB - A case of a 38-year-old male with traumatic shock complicated by methamphetamine intoxication is presented. The patient was involved in an assault which resulted in cardiac tamponade and right ventricular outflow laceration. Pericardiocentesis was immediately performed. However, profound metabolic acidosis greatly in excess of that expected from the short duration of the shock was revealed by arterial blood gas analysis. Another cause of the metabolic acidosis was suspected. The patient subsequently admitted to intravenous use of methamphetamine. Following hemodynamic and metabolic stabilization by continuous pericardial drainage and intravenous administration of sodium bicarbonate, the patient underwent cardiac surgery. His postoperative course was uneventful. There is a substantial association between methamphetamine users and traumatic accidents. In such cases, early identification of drug use is important. Marked metabolic acidosis, which conflicts with the diagnosed cause of shock, may be a clinical clue to methamphetamine intoxication.

KW - Cardiac tamponade

KW - Hyperammonemia

KW - Hyperuricemia

KW - Metabolic acidosis

KW - Methamphetamine intoxication

KW - Traumatic shock

UR - http://www.scopus.com/inward/record.url?scp=0032766133&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032766133&partnerID=8YFLogxK

U2 - 10.1007/s001340050943

DO - 10.1007/s001340050943

M3 - Article

C2 - 10470584

AN - SCOPUS:0032766133

VL - 25

SP - 758

EP - 760

JO - Intensive Care Medicine

JF - Intensive Care Medicine

SN - 0342-4642

IS - 7

ER -